Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

have chronic gastritis has led to stress. Dexilant and sucrfate not helping. Sinus and gastritis co-related?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 537 Questions
I have chronic gastritis and now possibly an ulcer. PPIs like Dexilant and Sucrlafate are not helping, and I have been sick with this problem for almost ten months. It all started when I was going through a lot of stress and depression in my life. Now, my reflux and stomach pains are my new stress and depression. Also, before I started having stomach problems, I noticed sinus problems where I would have to clear my throat of brown, yellow, or XXXXXXX phlegm especially when I first awake. Could there be a correlation between my sinus and gastritis?
Posted Thu, 19 Apr 2012 in Abdominal Pain
Follow-up: have chronic gastritis has led to stress. Dexilant and sucrfate not helping. Sinus and gastritis co-related? 52 minutes later
I would like to add that I constantly have a bad taste in my mouth which becomes more intense after my first meal and continues to worsen throughout the day and into the night. This bad taste causes me extreme anxiety which I am sure adds to my reflux and chronic gastritis issues. What can I do? I have even seen naturopathic doctors and tried accupuncture for help.
Answered by Dr. Sujeet N Charugulla 2 hours later
Hello and thanks for your query.

I shall make an effort to provide you with good professional recommendations specific to your questions.

I read many diagnosis and possibilities in your words - I can understand why you are so concerned. As I can see the diagnosed colitis and diverticulitis with added chronic gastritis, reflux, sinusitis, depression and now the Crohn's disease have certainly made a big list to the current symptoms that are affecting your life.

First, dexlansoprazole and sucralfate are some the potent drugs for your case, and if they are not working beyond a period set by your doctor, then I am sure he would decide the next step. Other combination therapies exist and you should discuss.

Dysgeusia is often a a side effect of sucralfate sometimes. So, you should come to terms with it as the benefit that sucralfate offers should be more than dysgeusia. And it would directly cause you chronic gastritis and reflux. If you still think so, then it is time for a change in therapy with the doctor.

Crohn' disease is a treatable condition nowadays, with other drug groups like immunosuppressants and aminosalicylates. This would be prescribed once diagnosis will be clear.

Get real help for depression on the counselling part. Mirtazepine is a good newer and potent antidepressant proven to improve all types of depression. So, you are on the right track.

Sinusitis discharges contain bacteria so, can be related to development of chronic gastritis if prolonged. You should get adequate treatment for curing sinusitis. Antibiotics and surgical methods exist.

I suggest immediate medical attention for your symptoms for now.

Let me know if I have missed out any other concern in your question.

Yet again, I duly appreciate your query to me, I do hope that you have found something useful to help you and I shall be glad to answer any further apprehensions.


Dr Sujeet N Charugulla, MBBS, MD
Consultant Physician.
Above answer was peer-reviewed by
Follow-up: have chronic gastritis has led to stress. Dexilant and sucrfate not helping. Sinus and gastritis co-related? 5 hours later
Thank you for your response, but I wanted to remark that I have had problems with bad taste before taking sucralfate. It started ten months ago when I started having reflux problems. I have had two recent endoscopes --- one in April and one in September. The second scope showed that my stomach had become worse with more inflammation and was a reddish color instead of a healthy yellow color. Biopsies revealed no H-plyori bacteria. The GI doctor could not understand why the Dexilant and sucralfate did not improve my condition --- perhaps it is because I was not good at taking the sucralfate 3 times per day. His only advice to me at this point was to continue with the current medications for two more months. My PCP advised that I take the sucralfate 4 times per day for the two months. Out of my frustration and the advise of a naturopathic doctor, I discontinued all medications in favor of natural remedies for almost 3 weeks only to find that my symptoms of stomach pain and burning had gotten worse. Now, I am back to Dexilant and sucralfate. Is it really true that sucralfate can aggravate gastritis and reflux problems, and if so, why do doctors prescribe this medication for stomach problems? Could my problems be the result ZES? Thank you for assistance.
Answered by Dr. Sujeet N Charugulla 5 hours later

Thanks for the reply.

Now, I can clearly see the compliance with the treatment is broken. I can understand you may not have improved but, you should have reported the same to the prescribing doctor instead of the gap and other treatments in between till you finally realized the truth again.

When the gastroenterologist clearly gave you instructions to be followed in spite of the intriguing nature, you lost faith in him.

Let me tell you, Sucralfate DOES NOT aggravate gastritis and reflux problems at all. Doctors prescribe this as an add-on to other potent therapies in the overall management. It acts in a mechanism quite uniquely to other drugs, hence used.

Zollinger Ellison Syndrome - if that is what you are referring to - needs tests to diagnose, and would need higher doses of all medications used for reflux or gastritis amongst other measures.

I would suggest you never break the management protocols set by a prescribing doctor. Decide for yourself if you want allopathy or naturopathy, and continue once decided.

Regarding your bad taste, it could be due to dental caries, local causes in oral cavity or even due to sinusitis especially if you have post nasal drip. Kindly get yourself examined by ENT specialist to confirm the cause. Do maintain your hydration to avoid dry mouth.

Hope, this answers your query. Please accept my answer in case you do not have further queries.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor